West Virginia, 2015Flash Flooding in West Virginia, July 18, 2015
July 18, 2015 · NWS RLX · 3 events in 2 counties and zones
A mid level disturbance helped trigger 1 cluster of storms during the predawn hours of the 18th. Those storms moved east, through north central West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $190,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level disturbance helped trigger 1 cluster of storms during the predawn hours of the 18th. Those storms moved east, through north central West Virginia. Other storms affected the Interstate 64 corridor later that evening. Two small separate areas in Putnam County had the heaviest rain, causing localized flash floods.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 18, 1:49 AM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 18, 1:49 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
249 AM EDT SAT JUL 18 2015
.SYNOPSIS...
HOT AND HUMID FOR THE WEEKEND. SOME AFTERNOON THUNDERSTORMS
POSSIBLE. COLD FRONT IN VICINITY EARLY IN WORK WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
NAM DOES NOT HAVE THE COMPLEX MOVING THROUGH EARLY THIS MORNING...SO
NOT SURE THAT THE MOISTURE FIELDS ARE REPRESENTATIVE AT LATER TIMES.
THEREFORE WILL RELY MORE ON THE HRRR AND THE GFS WHICH HANDLE THE
COMPLEX A BIT BETTER...THOUGH NOT PERFECTLY. THIS WILL ALLOW FOR
SOME THUNDERSTORMS TODAY...BUT DRY AIR PUNCHING IN FROM THE WEST
WILL LIMIT ACTIVITY TO THE MOUNTAINS BY LATER THIS AFTERNOON. THIS
DRY AIR WILL ALSO CAP THE AREA DURING THE EVENING AND OVERNIGHT
HOURS. WITH THE MOIST GROUND...MET MOS LOOKS WAY TO HIGH FOR TODAYS
HIGHS. WILL STAY CLOSER TO THE GFS MOS.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/... A VERY SIMILAR DAY AS TODAY
IS EXPECTED ON SUNDAY WITH JUST AN ISOLATED SHOT A SHOWER OR STORM
AND MAINLY OVER THE HIGH TERRAIN. BY SUNDAY EVENING...A S/W TROF AND
ASSOCIATED COLD FRONT WILL MAKE A RUN INTO THE AREA WITH A LINE OF
SHOWERS AND STORMS...SOME OF WHICH MAY BE ON THE STRONG SIDE OVER SE
OH. HAVE SOME LIKELY POPS OVER MUCH OF THE AREA SUNDAY NIGHT UNTIL
THE TROF CAN PASS AND THE FRONT SLIP S. WHILE THE UPPER LEVEL
DISTURBANCE PASSES SAFELY THRU...THE SAME CANNOT BE SAID FOR THE
SURFACE BOUNDARY WHICH WILL RETURN N INTO THE AREA LATE MONDAY AND
BECOME NEARLY QUASI STATIONARY. THIS COMBINED WITH GOOD INSTABILITY
AND SOME PERTURBATIONS IN THE UPPER LEVEL FLOW...MEANS A RENEWED
FLASH FLOOD THREAT MONDAY NIGHT AND TUESDAY.
THINK BEST SHOT OF REACHING HEAT ADV CRITERIA ON SUNDAY WOULD
GENERALLY BE ALONG AND S OF I64. OTHERWISE...UPPER 80S TO LOW 90S
COMBINED WITH DEWPOINTS IN THE LOW 70S MEANS HEAT INDICES IN THE MID
TO UPPER 90S.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
COLD FRONT WILL MOVE INTO THE AREA ON MONDAY. THERE IS THE
POTENTIAL FOR A FEW STRONG TO SEVERE STORMS ON MONDAY...BUT THIS
IS STILL UP IN THE AIR A BIT...AND WILL RELY SOMEWHAT ON TIMING OF
FRONT. FRONTAL BOUNDARY WILL EVENTUALLY STALL OUT ACROSS THE
SOUTHERN HALF OF THE AREA BRIEFLY...BEFORE SAGGING SOUTH LATER IN
THE DAY ON TUESDAY. HOWEVER...ANOTHER SYSTEM WILL AFFECT THE AREA
MID TO LATE WEEK. THUS...HEADING INTO YET ANOTHER WET
PERIOD...WITH THE POTENTIAL FOR CONTINUED WATER PROBLEMS.
HIGHLIGHTED IN THE HWO.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
THE REMAINS OF A COMPLEX WILL MOVE THROUGH EASTERN KY...SOUTHERN
WV...AND SOUTHWESTERN VA EARLY THIS MORNING. SOME HEAVIER
THUNDERSTORMS COULD BRIEFLY CAUSE SOME IFR OR MVFR CONDITIONS...BUT
VFR CONDITIONS WILL PREVAIL FOR THE MAJORITY OF THE TIME.
A CUMULUS DECK WILL THEN FORM ON SATURDAY...STARTING A BIT LOWER
THAN NORMAL DUE TO THE HIGH HUMIDITY. SOME SCATTERED AFTERNOON
THUNDERSTORMS CAN BE EXPECTED IN THE MOUNTAINS. THESE ARE NOT
EXPECTED TO LINGER INTO THE EVENING HOURS AS DRY AIR WILL PUSH IN
FROM THE WEST.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...
FORECAST CONFIDENCE: HIGH.
ALTERNATE SCENARIOS...DUE TO THE SCATTERED AND LIMITED NATURE OF ANY
IFR/MVFR CONDITIONS IN HEAVY RAIN THIS MORNING...THESE CONDITIONS
ARE NOT INCLUDED IN THE BKW TAF...JUST LIGHTER PRECIPITATION.
AFTER 06Z SUNDAY...
IFR IN MORE WIDESPREAD SHOWERS/STORMS SUNDAY NIGHT OR MONDAY NEAR
FRONT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...RPY/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...SL
AVIATION...RPY
Hazardous weather outlook, Jul 18, 2:13 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
313 AM EDT SAT JUL 18 2015
VAZ003-004-WVZ033-034-190715-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-
313 AM EDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
REPETITIVE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY
ONWARD. ANY SHOWER OR THUNDERSTORM WILL CONTAIN HEAVY DOWNPOURS.
FLASH FLOOD HEADLINES MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WVZ007>011-016>020-029-190715-
MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-GILMER-
313 AM EDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
REPETITIVE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY
ONWARD. ANY SHOWER OR THUNDERSTORM WILL CONTAIN HEAVY DOWNPOURS.
FLASH FLOOD HEADLINES MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WVZ027-028-030>032-035>040-046-047-190715-
CLAY-BRAXTON-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
313 AM EDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SOME THUNDERSTORMS THIS AFTERNOON COULD PRODUCE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
REPETITIVE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY
ONWARD. ANY SHOWER OR THUNDERSTORM WILL CONTAIN HEAVY DOWNPOURS.
FLASH FLOOD HEADLINES MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KYZ102-103-105-WVZ005-006-013>015-024>026-190715-
CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-
LOGAN-BOONE-
313 AM EDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...AND
PORTIONS OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE COMBINATION OF ABOVE NORMAL TEMPERATURES...AND HIGH HUMIDITY
MAY RESULT IN HEAT INDICES IN THE LOWER 100S ON SUNDAY. A HEAT
ADVISORY MAY BE NEEDED.
REPETITIVE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY
ONWARD. ANY SHOWER OR THUNDERSTORM WILL CONTAIN HEAVY DOWNPOURS.
FLASH FLOOD HEADLINES MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KYZ101-OHZ066-067-075-076-083>087-190715-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-
313 AM EDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SOME THUNDERSTORMS COULD PRODUCE DAMAGING WINDS SUNDAY AFTERNOON
AND EVENING.
REPETITIVE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED
SUNDAY ONWARD. ANY SHOWER OR THUNDERSTORM WILL CONTAIN HEAVY
DOWNPOURS. FLASH FLOOD HEADLINES MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 18, 4:09 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
509 AM EDT SAT JUL 18 2015
WVZ040-047-181000-
BARBOUR-RANDOLPH-
509 AM EDT SAT JUL 18 2015
...HEAVY RAINFALL WILL CAUSE WATER PROBLEMS...
AT 505 AM EDT...A SERIES OF THUNDERSTORMS HAVE MOVED OVER
NORTHWESTERN RANDOLPH AND SOUTHEASTERN BARBOUR COUNTIES EARLY THIS
MORNING. THIS WILL BRING STREAMS TO BANKFULL...WITH SOME WATER
PROBLEMS EXPECTED IN AREAS OF POOR DRAINAGE...CULVERTS...AND LOW
LYING AREAS. MOTORIST SHOULD USE EXTREME CAUTION AND BE PREPARED FOR
WATER OVER ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
ELKINS...BELINGTON...JUNIOR...WOMELSDORF (COALTON)...ELLAMORE AND
KERENS.
LAT...LON 3890 8010 3893 8010 3895 8008 3896 8006
3897 8006 3898 8005 3901 8005 3905 7988
3900 7973 3890 7972
TIME...MOT...LOC 0905Z 180DEG 0KT 3895 7993
25Flash Flood, Lewis
- When
- July 18, 4:35 AM EST to 5:45 AM EST
- Where
- Lewis County, 1.21 mi WNW of Weston to 0.91 mi NW of Brownsville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 39.036, -80.471
Small streams overflowed onto roads. One example, was Town Run flooding Willow Street in Weston. Nearby, Stonewall Jackson Lake measured 1.44 inches of rain.
Flash Flood, Putnam
- When
- July 18, 7:20 PM EST to 9:30 PM EST
- Where
- Putnam County, 0.61 mi NW of Lanham to 1.49 mi WSW of Lanham
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 38.485, -81.739
Harmons Creek flooded and damaged roads. Water got inside a few buildings. One local couple's vehicle stalled in the rising water. Neighbors pulled their vehicle to safety using an ATV.
Flash Flood, Putnam
- When
- July 18, 7:20 PM EST to 8:30 PM EST
- Where
- Putnam County, 1.8 mi SSE of Hurricane to 3.92 mi SE of Hurricane
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 38.407, -82.014
Trace Fork flooded and closed roads. Since the heavy rain was more localized, the gauge further down Hurricane Creek did not rise as high as the previous event. Water levels near the gauge rose less than 7 feet and crested below 12 feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, July 18 to 19, 20153 deaths · 3 injured · $3.0 million · 7 events
- Excessive Heat in Texas, July 18 to 19, 20152 deaths · 2 events
- Flash Flooding and Lightning Strike in California, July 18 to 20, 20151 death · 10 events
- Tornadoes and Damaging Winds in Wisconsin, July 18, 2015$239,000 · EF1 · 8 events
- Damaging Winds and Lightning Strike in North Carolina, July 18, 2015$500,000 · 50 kt wind · 3 events
- Flash Flood and Flood in Kentucky, July 18 to 19, 2015$475,000 · 2 events
- Tornado and Damaging Winds in Wisconsin, July 18, 2015$110,000 · EF1 · 6 events
- Damaging Winds in South Carolina, July 18, 2015$200,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Wind in Arizona, July 18, 2015$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, July 18, 2015$66,000 · 1.75 in hail · 18 events
- Flash Flood in Arizona, July 18, 2015$140,000 · 1 event
- Damaging Winds in Wisconsin, July 18, 20153 injured · $15,000 · 57 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579912, 579913, 579914.